William Eggleston, one of the researchers of the study was curious to see what types of toxicities were being reported to Poison Centers nationally in order to better assess whether or not kratom is safe enough to be used as a herbal supplement.
His team conducted a retrospective review of kratom exposures to determine the toxicities associated with kratom use. They also reviewed records to identify toxicities associated with kratom use.
A total of 2312 kratom exposures were reported, with 935 cases involving kratom as the only substance. Kratom most commonly caused agitation (18.6%), tachycardia (16.9%), drowsiness (13.6%), vomiting (11.2%), and confusion (8.1%). Serious effects of the seizure (6.1%), withdrawal (6.1%), hallucinations (4.8%), respiratory depression (2.8%), coma (2.3%), and cardiac or respiratory arrest (0.6%) were also reported. Kratom was listed as a cause or contributing factor in the death of four decedents.
The findings suggested kratom is not reasonably safe and poses a public health threat due to its availability as a herbal supplement.
"Although it is not as strong as some other prescription opioids, kratom does still act as an opioid in the body. In larger doses, it can cause slowed breathing and sedation, meaning that patients can develop the same toxicity they would if using another opioid product. It is also reported to cause seizures and liver toxicity. Kratom may have a role in treating pain and opioid use disorder, but more research is needed on its safety and efficacy. Our results suggest it should not be available as a herbal supplement," said Eggleston.
Eggleston and his team are working to better assess how many patients are actually using kratom and if the risk for toxicity changes depending on the dose of kratom taken.